News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Are Alprazolam and Estazolam typically prescribed together?


 Drifter001 - Tue Aug 17, 2010 6:30 pm

Are Alprazolam (1mg) and Estazolam (1 mg) typically prescribed together at the same time?

Alternately, is it safe for a 74-year-old 90-lb female to take both at the same time if so prescribed?

A reply would be appreciated.

Thanks
 Faye Lang, RN, MSW - Mon Aug 23, 2010 9:05 pm

Hi -

Estazolam and Alprazolam are in the same drug family, known as benzodiazepines. Taking them at the same time may potentiate the effects of both, and thus should be monitored by a physician. There is no contraindication to using them at the same time. Estazolam is particularly useful in treating insomnia or other sleep disorders, and alprazolam is particularly useful in treating anxiety and panic disorders. As always, the lowest effective dosage is recommended, so may vary from person to person, depending on their metabolism and sensitivity to this type of medication. Both medications are excreted in the urine. Estazolam is prescribed in 1mg and 2 mg dosages, with 2 mg considered the maximum dosage. Alprazolam is prescribed in 0.25 mg, 0.5 mg, and 1 mg dosages; the maximum dosage for use by the elderly is 4 mg per day, in divided doses (usually 4 times daily).

The primary safety issue is the possible effect on motor function and alertness; hazardous activities that require alertness or motor control should be avoided until the effect of the medications is known. Alcohol use with either medication is contraindicated, and could be dangerous. A person using either medication should report any excessive or prolonged effects on the Central Nervous System; these effects are insomnia,irritability, dizziness, headache, anxiety, confusion, drowsiness, light-headedness, sedation, somnolence, speaking difficulty, impaired coordination, fatigue or depression. Some of these effects are the desired outcome for using the medications, and can be expected; once again, it's the excessive or unusually prolonged effects that should be reported to one's doctor.

I hope this information is helpful! Good luck.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here